Alert archive / Oregon / High Surf Advisories in 2009

High Surf Advisory 9, NWS Medford, OR

November 15, 2009Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high surf advisory at Nov 15, 2009, 2:45 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Nov 16, 2009, 4:00 PM PST. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Nov 15, 2009, 2:45 PM PST (22:45 UTC)
In effect from
Nov 16, 2009, 4:00 PM PST
Expired
Nov 18, 2009, 4:00 AM PST
In force
36 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 10.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2009-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2009-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Nov 15, 9:21 AM PST, 5 hours 24 minutes earlier.

Area forecast discussion, Nov 15, 9:21 AM PST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
921 AM PST SUN NOV 15 2009

.DISCUSSION...THE FORECAST WILL BE UPDATED TO ISSUE A HIGH WIND
WATCH FOR THE SHASTA VALLEY AND LAKE COUNTY FROM LATE MONDAY
AFTERNOON INTO TUESDAY MORNING. THE HIGH WIND WATCH IS ALREADY IN
EFFECT FOR THE COASTAL ZONES FROM LATE MONDAY MORNING THROUGH
MONDAY NIGHT. THE EARLIER THINKING WAS THAT WINDS IN CENTRAL
SISKIYOU AND LAKE COUNTIES WOULD LIKELY BUILD TO ADVISORY LEVELS
BUT THE 12Z GFS AND NAM HAVE RAISED GRADIENTS UP A NOTCH.

OTHERWISE...THE FORECAST IS FOR A COUPLE OF DRY DAYS TODAY AND
MONDAY WITH MID AND HIGH LEVEL CLOUDS MAINLY OVER OREGON DUE TO A
WARM FRONT. THE MAIN SECTION OF THE FRONT WILL REMAIN OVER
WASHINGTON AND NORTHERN OREGON. THE CLOUDS WILL DIMINISH TONIGHT
WHICH SHOULD ALLOW STRATUS AND PATCHY VALLEY FOG TO DEVELOP IN
SOUTHWEST OREGON AND WESTERN SISKIYOU COUNTY LATE TONIGHT INTO
MONDAY MORNING.

&&

.AVIATION...CONDITIONS WILL BE VFR TODAY EXCEPT FOR MVFR AND
ISOLATED IFR IN THE ROGUE AND ILLINOIS VALLEYS THIS MORNING. MID AND
HIGH LEVEL CLOUDS PREVENTED IFR FROM DEVELOPING IN COOS AND
DOUGLAS COUNTIES OVERNIGHT. THESE CLOUDS WILL PERSIST ACROSS
SOUTHERN OREGON TODAY.

&&

.PREV DISCUSSION... /ISSUED 240 AM PST SUN NOV 15 2009/

DISCUSSION...THE MAIN CONCERN AHEAD WILL BE INCREASING WINDS OVER
THE MARINE WATERS AND ALONG THE COAST MONDAY AFTERNOON AND NIGHT.
THERE IS A GALE WATCH OUT FOR THE MARINE WATERS AND WELL BE ISSUING
A HIGH WIND WATCH FOR THE COAST STARTING MONDAY AFTERNOON AND
LASTING INTO MONDAY NIGHT.

SUNDAY THROUGH SUNDAY NIGHT...THE UPPER RIDGE WILL FLATTEN TODAY
WHICH WILL BRING ADDITIONAL MID AND HIGH LEVEL CLOUDS OVER MOST OF
THE CWA. MEANWHILE A WARM FRONT WILL MOVE NORTH OF THE CWA TODAY.
THERE IS THE POTENTIAL FOR OFF/ON LIGHT RAIN IN NORTHERN COOS AND
NORTHWEST DOUGLAS COUNTIES...OTHERWISE EXPECT DRY CONDITIONS.
TEMPERATURES WILL START OUT COLD EAST OF THE CASCADES AND WEST SIDE
VALLEYS. LITTLE OR NO MIXING EXPECTED DURING THE DAY SO WOULD NOT
EXPECT AFTERNOON HIGHS TO BE MUCH DIFFERENT THAN YESTERDAY.

MONDAY THROUGH MONDAY NIGHT...DRY CONDITIONS WILL CONTINUE MONDAY
WITH HIGH PRESSURE CENTERED SOUTHEAST OF THE CWA. A COLD FRONT WILL
GRADUALLY MOVE TOWARDS THE COAST WHICH WILL LEAD TO INCREASING WINDS
OVER THE WATERS. THE MODELS CONTINUE TO ADVERTISE A STRONG COLD
FRONT APPROACHING THE OREGON COAST MONDAY NIGHT. THE NAM AND GFS
SUGGEST A LOW WILL SPIN UP NEAR 130 W BY MONDAY EVENING. THE NAM IS
A LITTLE STRONGER COMPARED TO THE GFS...BUT BOTH WOULD SUGGEST THE
POTENTIAL FOR STRONG WINDS OVER THE MARINE WATERS AND COAST MONDAY
NIGHT. IN FACT WINDS OVER THE MARINE WATERS COULD GET CLOSE TO 50
KTS AND 35-45 WITH OCCASIONAL GUST TO 60 MPH MPH ALONG THE COAST.
ALSO WINDS IN THE SHASTA VALLEY AND EAST OF THE CASCADES WILL
INCREASE AND COULD REACH ADVISORY CRITERIA. REGARDING
PRECIPITATION...IT WILL REACH THE COAST OVERNIGHT
MONDAY...THEN MOVE INLAND EARLY TUESDAY MORNING.

TUESDAY THROUGH TUESDAY NIGHT...THE SURFACE LOW IS PROJECTED TO MOVE
INTO VANCOUVER ISLAND EARLY TUESDAY MORNING AND WINDS WILL DECREASE
OVER THE WATERS AND COAST. HOWEVER THEY WILL CONTINUE TO REMAIN
FAIRLY STRONG ALONG AND EAST OF THE CASCADES. PRECIPITATION WILL
CONTINUE TO MOVE INLAND AND WILL BE IN SHOWER FORM. SNOW LEVELS WILL
START OUT AT AROUND 6000 FEET TUESDAY MORNING...THEN LOWERING TO
4500-5500 FEET IN THE AFTERNOON. THE UPPER LEVEL TROUGH WILL MOVE
OVER THE CWA TUESDAY NIGHT WITH SHOWERS EXPECTED TO CONTINUE. SNOW
LEVELS WILL CONTINUE TO LOWER BETWEEN 3000-3500 FEET BY EARLY
WEDNESDAY MORNING. ITS AT THIS TIME WHERE THERE IS CONCERN FOR
ACCUMULATING SNOW OVER HWY 140 AND SISKIYOU SUMMIT WITH THE
POTENTIAL FOR A FEW INCHES BY DAYBREAK TUESDAY.

WEDNESDAY THROUGH WEDNESDAY NIGHT...THE GFS SUGGEST THE UPPER TROUGH
WILL MOVE OUT OF THE CWA WEDNESDAY MORNING WITH WEAK RIDGING IN THE
AFTERNOON. THE ECMWF SHOWS ANOTHER TROUGH MOVING IN WEDNESDAY NIGHT.
BOTH MODELS SHOW A SURFACE LOW SPINNING UP NEAR 140W AND 50 N AND
TRACKING NORTHEAST. GIVEN THE POSITION OF THE LOW...WOULD NOT EXPECT
WINDS ALONG THE COAST AND OVER THE WATERS TO BE AS STRONG AS MONDAY
NIGHT...BUT WILL WARRANT CLOSE WATCHING. ANOTHER STRONG COLD FRONT
WILL REACH SOUTHWEST OREGON LATE WEDNESDAY NIGHT. THE ECMWF AND GFS
DIFFER WITH RESPECT TO WHERE MOST OF THE SIGNIFICANT PRECIPITATION
WILL BE DIRECTED AT. THIS WILL HAVE TO BE EVALUATED DAY TO DAY.

BEYOND WEDNESDAY...THE OPERATIONAL MODELS ALL POINT TO A PROGRESSIVE
PATTERN FROM THURSDAY THROUGH EARLY NEXT WEEK WITH A SERIES OF
STORMS MOVING INTO OREGON. THE DETAILS REGARDING THE TIMING AND
INTENSITY OF EACH STORM EVENT IS SKETCHY. THE ENSEMBLES ALSO POINT
TOWARDS A PROGRESSIVE PATTERN THROUGH EARLY NEXT WEEK.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WATCH FROM MONDAY MORNING THROUGH LATE MONDAY NIGHT
     FOR ORZ021-ORZ022.
     HIGH WIND WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING
     FOR ORZ031.

CA...HIGH WIND WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING
     FOR CAZ081.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS FROM 1 AM TO
     1 PM PST MONDAY FOR PZZ356.
     HAZARDOUS SEAS WARNING FROM 10 AM MONDAY TO 10 PM PST TUESDAY
     FOR PZZ350-PZZ356-PZZ370-PZZ376.
     GALE WARNING FROM 1 PM MONDAY TO 4 AM PST TUESDAY FOR PZZ356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 AM PST MONDAY
     FOR PZZ350-PZZ356-PZZ370-PZZ376.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 AM PST MONDAY FOR PZZ350.
     GALE WARNING FROM 10 AM MONDAY TO 4 AM PST TUESDAY FOR PZZ350-
     PZZ376.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 7 AM PST MONDAY FOR PZZ370.
     GALE WARNING FROM 7 AM MONDAY TO 4 AM PST TUESDAY FOR PZZ370.
     SMALL CRAFT ADVISORY FOR WINDS FROM 7 PM THIS EVENING TO 10 AM
     PST MONDAY FOR PZZ376.

DW
Hazardous weather outlook, Nov 15, 9:59 AM PST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
959 AM PST SUN NOV 15 2009

ORZ021-022-161600-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
959 AM PST SUN NOV 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

NO SIGNIFICANT WEATHER HAZARDS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH WIND WATCH IS IN EFFECT MONDAY MORNING THROUGH LATE MONDAY
NIGHT. PLEASE SEE WEATHER MESSAGE FORE MORE SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-161600-
CENTRAL SISKIYOU COUNTY-
959 AM PST SUN NOV 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO SIGNIFICANT WEATHER HAZARDS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH WIND WATCH IS IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY MORNING. PLEASE SEE WEATHER MESSAGE FOR MORE SPECIFIC
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ031-161600-
CENTRAL AND EASTERN LAKE COUNTY-
959 AM PST SUN NOV 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TODAY AND TONIGHT

NO SIGNIFICANT WEATHER HAZARDS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH WIND WATCH IS IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY MORNING. PLEASE SEE WEATHER MESSAGE FOR MORE SPECIFIC
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 2:08 AM PSTHigh Wind WatchMFRCoos, Curry, Douglas, Lake13 hr
Nov 15, 2:51 AM PSTGale WarningMFR37 hr
Nov 15, 2:51 AM PSTHazardous Seas WarningMFR8 days
Nov 15, 2:55 PM PSTHigh Wind WarningMFRCoos, Curry, Douglas, Lake43 hr
Nov 15, 2:56 PM PSTStorm WarningMFR37 hr

Nearby

High Surf Advisories in Oregon, 2009Every high surf advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.